CORPUS CHRISTI, Texas – An autopsy on a newborn is planned to determine whether an overdose of the blood thinner heparin may have been a factor in the baby's death, officials at a Corpus Christi hospital said.
Two members of the Christus Spohn Hospital South's pharmacy staff have taken voluntary leave, pending an investigation that could take as long as two weeks, said Bruce Holstien, hospital president and CEO, in today's edition of the Corpus Christi Caller-Times. He said state and federal agencies including the Texas Department of Health Services and the U.S. Food and Drug Administration have been notified.
It's still unclear what role, if any, the heparin played in the infant's death, because the child already was seriously ill and being cared for in the neonatal intensive care unit before dying Tuesday morning, said Dr. Richard Davis, the hospital's chief medical officer.
Officials did not say when the autopsy on the deceased infant would be conducted.
The infant was among at least 17 babies given an overdose of the pediatric version of heparin. Heparin routinely is used in the hospital's neonatal intensive care unit to flush intravenous lines and prevent blood clots from forming.
A preliminary investigation indicates that the error happened during a process Thursday in which pharmacy personnel mixed it with other solutions, including saline.
The heparin first was administered in the neonatal intensive care unit Friday. It's unclear how many of the children were dosed, because there were syringes from a different drug batch in medical cabinets in the unit, Davis said.
The dosing error was discovered by nurses Sunday night, during routine blood work, Christus Spohn Health System spokeswoman Sherri Carr-Deer said.
They discontinued the drug's use immediately and gave newborns who needed it medications to counter its effects.
One infant remains in critical condition in the unit, and was in that condition for several days before the heparin dosages, Davis said. Three infants have been discharged and 12 are stable and remain in intensive care.
Emily Palmer, a spokeswoman with the Texas Department of Health Services, said the agency is aware of the situation, but said she could not disclose whether there is a complaint or investigation because of confidentiality rules.
The Joint Commission on Accreditation of Healthcare Organizations, an independent, nonprofit agency that accredits and certifies more than 15,000 hospitals in the U.S. including those in the Spohn system, was notified, officials said.
During the past 18 months, there have been roughly 250 medical errors nationwide involving heparin and children a year or younger, according to U.S. Pharmacopeia, the public standards-setting authority for all prescription and over-the-counter medicines, dietary supplements and other health-care products manufactured and sold in the United States.